FDA warning on popular statin

15
159

The US Food and Drug Adminstration (FDA) has warned that the cholesterol-lowering drug Zocor (simvastatin), made by Merck, increases risk of muscle injury when used in large doses.

The FDA said that people taking the 80mg dose face an especially high risk of developing muscle problems, including rhabdomyolysis, the most serious form of myopathy, which can lead to kidney damage, kidney failure and even death, reports Business Week.

Have a look at the Food Consumer website here and the Drug Watch site here.

Please help to support this blog if you can.

Read the commenting guidlelines for this blog.
Subscribe
Notify of
guest
15 Comments
Most Voted
Newest Oldest
Inline Feedbacks
View all comments
Phua Kai Lit

Dear Jey

Check with the experts i.e. the pharmacists (not the doctors)

Here’s a discussion on the Internet

http://uk.answers.yahoo.com/question/index?qid=20060828021045AAs1wHB

Ong Eu Soon

On regular basic, give yourself a good spa, a dip into the salty sea water, sun bath, massage with a human touch, a balanced exercise, and don’t forget to make love, you can throw all those medicine away. That is the natural way how I keep my youth. No wind no sickness.

Ter Goh Ken

Would like to share my personal experience with those having hypertension and taking ACE-inhibitor like enalapril. I had been on enalapril and etenolol for years and developed an allergy towards enalpril – occurred on many accasions – almost daily (of course neither the doctor nor I realize it at that time). On one particular occasion the allergy resultedin a terribly swollen tongue that nearly asphyxiated me. I had to be rushed to GHKL and it took sometimes and alot of discusions amongst themselves to point their fingers at enalapril. They substituted it with amlodipine – and the allergy and other… Read more »

Ganesh

Thank you Anil for telling us this and also your last blog entryon the Big Pharma scandal. After reading this recent post, I have decided to go natural. As suggested above, eating oats is still the best way to go.

If you want to be adventurous, the Indian Ayurvedic herb Guggul works wonders. So much cheaper than buying Lipitor and yet, its lowers cholesterol.

Jey

Is the Simvor 20 same as Zocor?

Phua Kai Lit

Here is an abstract of an article on this worrisome
problem.

http://ce.rsmjournals.com/cgi/content/abstract/2/3/155

Phua Kai Lit

Dear dav

You have the right to insist that the doctor prescribes some other medicine.

http://www.worstpills.org

THE TANK

I was initially on Lipitor 12 yrs ago. A few yrs later my GP prescribed me Zocor up to 80mg a day. During that time I was affected badly with all sorts of muscle aches from the back of my neck, shoulder, tiring/pain on both arms & leg mucles when walking. I requested my GP to reverve me back to 80 mg Liptor a yr ago….all the pain gone.I now sit hrs with my laptop surfing & walks 4 km (an hr) daily with my Labrador with ease. ( FYI… I hv gone thru 6 angios since 1997, thank god… Read more »

wira

For those who are on heavy dosage of simvastatin, I recommend that you should try eating oats daily to reduce cholesterol so that you may lessen or eliminate the need for simvastatin.

That the eating of oats can reduce cholesterol is well proven. You may search the internet for that information.

Ong Eu Soon

Cholesterol is caused by wind suppressing the blood vessels or veins. What Zocor did is to get rid of the wind, but at the same time, it get rid of our Qi as well. Normally the patients who suffer from high cholesterol or wind are basically suffering from abnormally low Qi. If our Qi is get rid from our body, the muscle will suffer form pain. This is same as pain after acupuncture on people who are weak. It is better to use Glucosamine than Zocor. But the problem of Glucosamine is the abuse of this drug by (certain) doctors… Read more »

Chang Wei Terk

Dear Anil, The risk of simvastatin and other statins causing muscle problem is not something new and it has been known all along that the risk increases with the dose. The risk should be put into perspective, however. About 10% of the patients taking the statins experience muscle pain. If this is reported to the doctors, they would normally check a muscle enzyme called Creatine Kinase (CK). If the CK level is less than 10 times above the normal range, it is safe for the patients to continue taking the medications. Otherwise, the dose may have to be reduced or… Read more »

dave

if you use statin, you must take q10 as statin disrupt liver function meaning production of q10. q10 is part of the food cycle for the cells in your body. your muscle aches are the result of this.

dav

even with 20mg dosage i am actually suffering from muscle aches esp the arms. I have been taking this for the last 7 years but dr still insist thats normal.

Eloi

Fren, There is a new trend in medicinal health development these days – It has been UNSUCCESSFUL. Take my advice and got natural. Nature was created for the benefit of all living things. We as humans are destroying it at an alarming rate. Our body is complicated creation that “man has yet to understand”. How can a medicine claim to be able to cure its sickness? There are many alternatives to chemical treatment on the net. Please find one that you are confident with. A simple explanation about our indecisiveness:- Humans breathe oxygen and exhale carbon dioxide. Plants complement us… Read more »